Alert archive / Tennessee / High Wind Watches in 2008
High Wind Watch 1, NWS Morristown, TN
NWS Morristown, TN issued this high wind watch at May 10, 2008, 3:54 PM EDT for 9 counties in Tennessee; 7 counties in Virginia; Cherokee County, Clay County, North Carolina. It took effect at May 11, 2008, 8:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 10, 2008, 3:54 PM EDT (19:54 UTC)
- In effect from
- May 11, 2008, 8:00 PM EDT
- Expired
- May 11, 2008, 4:48 AM EDT
- In force
- Issued by
- NWS Morristown, TN
Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Polk County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 38 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3398 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this high wind watch went out at May 10, 3:37 PM EDT, 17 minutes earlier.
Area forecast discussion, May 10, 3:37 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EDT SAT MAY 10 2008
.SHORT TERM...(TONIGHT AND SUNDAY)...A STRONG COLD FRONT WILL
APPROACH THE REGION ON SUNDAY...ARRIVING AROUND 8 AM IN THE
CHATTANOOGA AREA...9 TO 10 AM IN KNOXVILLE...AND 10-11 AM IN THE
TRI-CITIES. THE GREATEST THREAT OF SEVERE WEATHER WILL BE IN THE
SOUTHERN PART...WITH THE THREAT LESSENING...BUT STILL THERE...AS
YOU MOVE FURTHER UP THE VALLEY. A HIGH WIND ADVISORY IS IN EFFECT
FOR THE MOUNTAINS WITH 20 TO 30 MPH WITH GUSTS OF 45 TO 50 MPH POSSIBLE.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...DEEP UPPER LEVEL LOW
PRESSURE SYSTEM MOVES FROM OHIO TO THE MIDDLE ATLANTIC COAST SUNDAY
NIGHT AND MONDAY. STRONG VORTICITY MAXIMUMS ROTATE AROUND THIS
SYSTEM WHICH WILL CAUSE SHOWERS TO PERSIST NE HALF FORECAST AREA AND
STRONG WEST TO NORTHWEST WINDS OF UP TO 50 KNOTS AT 850 MB. THIS HAS
PROMPTED A HIGH WIND WATCH IN THE HIGHER ELEVATIONS SUNDAY NIGHT
INTO MONDAY. CLOUDS AND SHOWERS WILL LINGER ACROSS THE NE HALF OF
THE FORECAST AREA MONDAY WITH CLEARING SOUTH AND CONTINUED COOL
TEMPERATURES NORTH. SHOWERS WILL END MONDAY NIGHT AS UPPER LOW MOVES
FAR ENOUGH EAST AND HIGH PRESSURE BUILDS IN FROM THE EAST. TUESDAY
RIDGING BRINGS A SUNNY DAY WITH WARMER TEMPERATURES. THE NEXT
FRONTAL SYSTEM IS QUICKLY FOLLOWING WEDNESDAY WITH SURFACE LOW MUCH
FARTHER NORTH BUT MODELS HAVE A SECOND LOW IN TX THAT MOVES UP INTO
THE TN VALLEY THURSDAY INTO FRIDAY AND WITH WRAP AROUND MOISTURE
INTO SATURDAY WILL MAKE THE REST OF THE WEEK UNSETTLED WITH SHOWERS
INTO SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 64 71 49 72 48 / 90 80 30 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 58 67 47 66 47 / 90 90 60 20 10
OAK RIDGE, TN 58 68 47 65 46 / 90 90 60 20 10
TRI CITIES AIRPORT, TN 50 65 46 60 42 / 60 90 70 30 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR
THE FOLLOWING ZONES: CHEROKEE...CLAY.
WIND ADVISORY FROM 8 AM TO 8 PM EDT SUNDAY FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR
THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
MOUNTAINS...EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...
SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...
UNICOI.
WIND ADVISORY FROM 8 AM TO 8 PM EDT SUNDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
VA...HIGH WIND WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR
THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...
WISE.
&&
HW/TDHazardous weather outlook, May 10, 4:44 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 444 AM EDT SAT MAY 10 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-111000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 444 AM EDT SAT MAY 10 2008 /344 AM CDT SAT MAY 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL APPROACH TONIGHT...BRINGING A CHANCE FOR SOME THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL...AND POSSIBLY AN ISOLATED TORNADO. THE GREATEST THREAT OF ANY SEVERE THUNDERSTORMS WILL BE OVER AND NEAR SOUTHEAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE INTO SUNDAY AS A COLD FRONT PUSHES THROUGH. THE GREATEST THREAT OF SEVERE THUNDERSTORMS SUNDAY IS EXPECTED TO BE OVER AND NEAR THE PLATEAU...SOUTHEAST TENNESSEE...AND EXTREME SOUTHWEST NORTH CAROLINA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SUNDAY.
In the hours before
Local storm report, May 10, 10:08 AM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1008 AM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 4 SSE BEARDEN 35.89N 83.98W
05/09/2008 M0.88 INCH KNOX TN TRAINED SPOTTER
COCORAHS REPORT OF 0.875 IN HAIL.
0245 AM TSTM WND DMG HAYESVILLE 35.05N 83.82W
05/10/2008 CLAY NC UTILITY COMPANY
SEVERAL TREES DOWN ON POWER LINES ACROSS THE COUNTY.
REPORTED BY BLUE RIDGE MTN EMC.
0250 AM TSTM WND DMG HAYESVILLE 35.05N 83.82W
05/10/2008 CLAY NC LAW ENFORCEMENT
LIMBS DOWN ON QUALLA ROAD. REPORTED BY SHERIFFS OFFICE.
&&
MEPThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:30 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Knox, Sevier | 45 min |
| May 9, 8:33 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox | 27 min |
| May 9, 9:01 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Rhea, Sequatchie | 29 min |
| May 9, 9:01 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 29 min |
| May 9, 9:14 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Rhea, Roane | 31 min |
| May 9, 9:51 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 24 min |
| May 9, 10:07 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Loudon, McMinn, Meigs, Monroe, Roane | 38 min |
| May 9, 10:16 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 29 min |
| May 9, 10:50 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 40 min |
| May 10, 3:54 PM EDT | Wind Advisory | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 3 more | 45 hr |
| May 10, 2:24 AM EDT | Severe Thunderstorm Warning | MRX | Cherokee, Clay | 36 min |
Nearby
High Wind Watches in Tennessee, 2008High Wind Watches in Virginia, 2008High Wind Watches in North Carolina, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.